The browser you are using is not supported by this website. All versions of Internet Explorer are no longer supported, either by us or Microsoft (read more here: https://www.microsoft.com/en-us/microsoft-365/windows/end-of-ie-support).

Please use a modern browser to fully experience our website, such as the newest versions of Edge, Chrome, Firefox or Safari etc.

Mikael Lantz

Mikael Lantz

Consultant

Mikael Lantz

Increased risk of Graves´ophthalmopathy in patients with increasing TRAb after radioiodine treatment and the impact of CTLA4 on TRAb titres

Author

  • Bushra Shahida
  • Kleoniki Tsoumani
  • Tereza Planck
  • Vijayachitra Modhukur
  • Pernilla Asp
  • Anna Sundlöv
  • Jan Tennvall
  • Peter Åsman
  • Ola Lindgren
  • Mikael Lantz

Summary, in English

Introduction: Treatment of Graves´ disease (GD) with radioiodine increases the risk of developing Graves´ ophthalmopathy (GO), and the link between thyroid and orbital tissue may be the presence of TSH-receptors. Radioiodine increases the titers of TRAb and the aim was to investigate the relationship between GO and TRAb titers after treatment with radioiodine and to define the impact of risk genes. Methods: GD patients without ophthalmopathy or previous treatment with radioiodine were prospectively included at treatment with radioiodine for hyperthyroidism. A follow-up was performed 1 year later for the registration of GO development. The study was performed at a University Hospital Clinic; a referral center of all patients treated with radioiodine in the south of Sweden. The main outcome measures were the development of TRAb, anti-TPO, and anti-TG after 3 months and GO after 12 months and relationship to the genetic background (HLA, CTLA-4, and CYR61). Results: Three months of radioiodine TRAb titers increased in two thirds of patients (p < 0.0005) but not in the other third. Anti-TPO titers were associated with TRAb (R = 0.362, p < 0.0001) but not anti-TG. At follow-up 1 year later (n = 204) 32 patients developed GO with a proportion of 70% in the group increasing in TRAb titers and 30% in the group with unchanged or lower TRAb titers (p-value < 0.0005). Patients with GO had higher titers of TRAb than patients without GO. CTLA-4 (rs231775 SNP) was significantly (p < 0.005) associated with TRAb titers above the median three months after radioiodine. Conclusions: The increase in TRAb titers after treatment with radioiodine is associated with GO and a genetic variation in CTLA-4 is associated with higher titers of TRAb.

Department/s

  • Ophthalmology (Malmö)
  • EXODIAB: Excellence of Diabetes Research in Sweden
  • Genomics, Diabetes and Endocrinology
  • Diabetes - Epigenetics
  • Medical oncology
  • Medicine, Lund

Publishing year

2021

Language

English

Publication/Series

Endocrine

Document type

Journal article

Publisher

Humana Press

Topic

  • Endocrinology and Diabetes

Keywords

  • Anti-TG
  • Anti-TPO
  • CTLA-4
  • Graves´ disease
  • Radioiodine
  • TRAb

Status

Epub

Research group

  • Ophthalmology (Malmö)
  • Genomics, Diabetes and Endocrinology
  • Diabetes - Epigenetics

ISBN/ISSN/Other

  • ISSN: 1355-008X